Excess growth hormone enlarges hands, feet, tongue DR. PAUL G. DONOHUE DEAR DR. DONOHUE: At age 22, my daughter had surgery for a pituitary tumor, followed by radiation. Her hands and feet swelled considerably. They never returned to their normal size. She is now age 51 and has become a recluse. She says people stare at her hands and feet. She is an emotional wreck and cannot work. She recently felt ill and was seen in the emergency room, where the possibility of adrenal insufficiency was suggested. Her husband died of leukemia at age 31, and she raised two daughters by herself. — K.S.ANSWER: Your daughter has had more than her share of misfortune. Reconstructing her story, I imagine she had a pituitary tumor (the small gland on the underside of the brain) that produced excessive amounts of growth hormone. That’s the reason why her hands and feet grew. The tongue also might thicken, and the jaw frequently enlarges. The brow often protrudes. At younger ages, children can grow to giant sizes. Internal organs are affected, too. Nothing can reduce the size of her hands and feet now. However, a therapist, referred by the family doctor, can adjust her thinking so that she loses the sensitivity of being in public.Surgery and radiation are two treatments for this kind of tumor. Sometimes the tumor returns. That can be a reason she feels unable to function now. Another possibility is that the entire pituitary gland — which produces many other hormones necessary for the functioning of the thyroid gland, ovaries and adrenal glands — no longer is secreting those stimulating hormones due to the past radiation. The issue of adrenal gland failure has to be considered. Such a complication could be another reason she now has so little energy.I understand that she is strapped for money. She should investigate going on disability. She also can discuss with doctors a deferral of payment until she has regained the energy to cope with having a job.The condition of excessive growth hormone is called acromegaly.TO READERS: Chronic fatigue syndrome is a frequently diagnosed and often mysterious malady. The booklet on that topic explains it and its treatment. Readers can obtain a copy by writing: Dr. Donohue — No. 304, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery. DEAR DR. DONOHUE: In your column, you stated that one of the treatments for Kawasaki’s disease was aspirin (along with another medicine). Isn’t aspirin very dangerous for children? I’m sure I have read that it should never be given to them. — M.P.ANSWER: Until the 1970s, aspirin used to be reflexively turned to in order to lower a child’s temperature. Then it was discovered that many young children so treated developed Reye’s syndrome. The syndrome caused severe liver and brain damage to children. A significant number of those treated with aspirin for fever of unknown origins died with Reye’s syndrome. The administration of aspirin to children with chickenpox or influenza was the usual trigger for Reye’s. Now that parents are aware of this association and now that aspirin is not used as a temperaturelowering treatment for young children, the number of cases of Reye’s has come close to vanishing. Aspirin still can be used in childhood illnesses where it has been proven to successfully treat an illness. Kawasaki’s disease is one of those illnesses. * * *Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from rbmamall.com.